Acetaminophen is a common over-the-counter (OTC) pain medication. Tylenol is one brand of this medication. Acetaminophen poisoning is an overdose of this medication. It can cause damage to the liver.
The overdose may happen as an accident or an intentional overdose. This can be a serious condition that will need medical care.
Acetaminophen poisoning may occur as a result of one large dose or several small overdoses over a long period of time. An overdose of acetaminophen can result from:
Certain chronic diseases can make you more vulnerable to this type of overdose. For example, people with liver damage can have acetaminophen poisoning at lower doses. Poisoning can also happen if acetaminophen is taken along with other substances that harm the liver, such as alcohol.
Factors that may increase your risk of developing acetaminophen poisoning include:
At first, a person with acetaminophen poisoning may have no symptoms.
When symptoms develop, they can include:
Jaundice Skin from Damaged Liver
Copyright © Nucleus Medical Media, Inc.
You will be asked about your symptoms and medical history. A physical exam will be done. Blood tests may be done to:
Talk with your doctor about the best treatment plan for you. Treatment options include:
People with low levels of acetaminophen in the blood may only need to be monitored. If symptoms develop or worsen, then other treatments may be started.
Activated charcoal is taken by mouth. The charcoal can help block the absorption of acetaminophen. It will not affect the medication that is already in the body.
N-acetylcysteine is an antidote to acetaminophen poisoning. It can prevent damage to the liver. It may be given by mouth or IV. The earlier this antidote is delivered the better the outcome will be.
To reduce your risk of acetaminophen poisoning, take the following steps:
American Association of Poison Control Centers
Healthy Children—American Academy of Pediatrics
Canadian Institute for Health Information
Children's Safety—Canadian Poison Control Centers
Acetaminophen poisoning. DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated March 4, 2014. Accessed August 8, 2014.
The FDA Acetaminophen Advisory Committee Meeting. What is the future of acetaminophen in the United States? The perspective of a committee member. Clinical Toxicology (Philadelphia). 2009;47(8):784-789.
Ferner RE, Dear JW, et al. Management of paracetamol poisoning. BMJ. 2011;342:d2218.
Frithsen I, Simpson W. Recognition and management of acute medication poisoning. Am Fam Physician. 2010 Feb 1;81(3):316-323. Available at: http://www.aafp.org/afp/2010/0201/p316.html. Accessed August 8, 2014.
Lavonas EJ, Reynolds KM, et al. Therapeutic acetaminophen is not associated with liver injury in children: a systematic review. Pediatrics. 2010 ;126(6):e1430-1444.
Vassallo S, Khan AN, et al. Use of the Rumack-Matthew nomogram in cases of extended-release acetaminophen toxicity. Ann Intern Med. 1996;125(11):940.
8/8/2011 DynaMed's Systematic Literature Surveillance http://www.ebscohost.com/dynamed: McNeil Consumer Healthcare announces plans for new dosing instructions for Tylenol products. Johnson & Johnson website. Available at: http://www.jnj.com/connect/news/all/mcneil-consumer-healthcare-announces-plans-for-new-dosing-instructions-for-tylenol-products. Accessed August 8, 2014.
Last reviewed August 2014 by Brian Randall, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © 2012 EBSCO Publishing All rights reserved.
What can we help you find?close ×